HOMEPRODUCTSSERVICESCOMPANYCONTACTFAQResearchDictionaryPharmaMobileSign Up FREE or Login

Acute camptocormia induced by olanzapine: a case report.

AbstractINTRODUCTION:
Camptocormia refers to an abnormal posture with flexion of the thoraco-lumbar spine which increases during walking and resolves in supine position. This symptom is an increasingly recognized feature of parkinsonian and dystonic disorders, but may also be caused by neuromuscular diseases. There is recent evidence that both central and peripheral mechanisms may be involved in the pathogenesis of camptocormia. We report a case of acute onset of camptocormia, a rare side effect induced by olanzapine, a second-generation atypical anti-psychotic drug with fewer extra-pyramidal side-effects, increasingly used as first line therapy for schizophrenia, delusional disorders and bipolar disorder.
CASE PRESENTATION:
A 73-year-old Caucasian woman with no history of neuromuscular disorder, treated for chronic delusional disorder for the last ten years, received two injections of long-acting haloperidol. She was then referred for fatigue. Physical examination showed a frank parkinsonism without other abnormalities. Routine laboratory tests showed normal results, notably concerning creatine kinase level. Fatigue was attributed to haloperidol which was substituted for olanzapine. Our patient left the hospital after five days without complaint. She was admitted again three days later with acute back pain. Examination showed camptocormia and tenderness in paraspinal muscles. Creatine kinase level was elevated (2986 UI/L). Magnetic resonance imaging showed necrosis and edema in paraspinal muscles. Olanzapine was discontinued. Pain resolved quickly and muscle enzymes were normalized within ten days. Risperidone was later introduced without significant side-effect. The camptocormic posture had disappeared when the patient was seen as an out-patient one year later.
CONCLUSIONS:
Camptocormia is a heterogeneous syndrome of various causes. We believe that our case illustrates the need to search for paraspinal muscle damage, including drug-induced rhabdomyolysis, in patients presenting with acute-onset bent spine syndrome. Although rare, the occurrence of camptocormia induced by olanzapine must be considered.
AuthorsFlorence Robert, Martial Koenig, Aurélie Robert, Stéphane Boyer, Pascal Cathébras, Jean-Philippe Camdessanché
JournalJournal of medical case reports (J Med Case Rep) Vol. 4 Pg. 192 ( 2010) ISSN: 1752-1947 [Electronic] England
PMID20579377 (Publication Type: Journal Article)

Join CureHunter, for free Research Interface BASIC access!

Take advantage of free CureHunter research engine access to explore the best drug and treatment options for any disease. Find out why thousands of doctors, pharma researchers and patient activists around the world use CureHunter every day.
Realize the full power of the drug-disease research network!


Choose Username:
Email:
Password:
Verify Password: